Mirtazapine Withdrawal: Symptoms, Treatment

By Robynn Lowe
Medically reviewed checkmarkMedically reviewed
June 28, 2022

Mirtazapine is an antidepressant used for treating major depressive disorder.

Like most antidepressants, abruptly quitting mirtazapine can lead to intense side effects and symptoms called withdrawal.

Never suddenly stop any antidepressant medication, including mirtazapine, unless instructed to by your doctor.

In this article, I’ll talk more about mirtazapine, including what the medication is used to treat, its normal side effects, and potential harmful interactions with other drugs.

Then I’ll outline what you can expect if you are weaning off the medication, including how long the weaning off period may last, and potential side effects. I’ll also tell you when to see a doctor. 

What is Mirtazapine?

Mirtazapine is the generic name for a type of tetracyclic antidepressant.

It is also sold under the brand name Remeron. Mirtazapine is approved by the U.S. Food and Drug Administration (FDA) for the treatment of major depressive disorder.

Mirtazapine works to balance neurotransmitters in the brain, a specific type of chemical messenger.

In depression, neurotransmitters can become unbalanced, which can lead to symptoms of depression like low mood, feelings of sadness, fatigue, low motivation, and anxiety.

Mirtazapine also works to improve cellular communication in the central nervous system (CNS), which is the brain and spinal cord.

Feeling Down?

Take our free assessment and learn about your options.

Get Started
Doctor's image

What Does it Treat?

Mirtazapine is only FDA-approved for the treatment of depression.

Some healthcare providers may also prescribe it for other conditions:

Mirtazapine works quickly. While selective serotonin reuptake inhibitors (SSRIs) may take 3-4 weeks before symptoms improve, mirtazapine may help alleviate symptoms of depression in as little as 1-2 weeks.

Mirtazapine is as effective as other commonly prescribed antidepressants like paroxetine (Paxil), fluoxetine (Prozac), sertraline (Zoloft), and citalopram (Celexa).

Side Effects

Mirtazapine has some common, but typically mild, side effects.

Serious side effects are rare, but possible.

Let your medical provider know right away if any of the following happen:

  • Swelling in the hands or feet
  • Fever or other signs of infection
  • Confusion
  • Shaking or tremors

Seek immediate emergency care if someone taking mirtazapine:

  • Faints
  • Has a seizure
  • Has a very rapid heartbeat
  • Has vision changes

Interactions

A drug interaction is when a reacts between the medication and another drug (or a food, herb, or supplement) causes the medication to become less effective or cause more side effects.

Mirtazapine has many potential drug interactions. 

Mirtazapine should not be combined with the following:

  • Monoamine oxidase inhibitors (MAOIs): These include phenelzine, isocarboxazid, tranylcypromine, linezolid, methylene blue injection, and others.
  • Other medications that increase the risk of serotonin syndrome: This includes lithium or triptans.
  • Heart rhythm medications: This includes amiodarone.
  • Benzodiazepines
  • Warfarin

This is not a complete list of potential interactions.

Tell your healthcare provider and pharmacist about all medications, over-the-counter drugs, herbal supplements, and vitamins that you take.

Withdrawal and Detox

Any time you stop taking an antidepressant, there is a chance that you may experience some withdrawal symptoms.

The main factors that lead to a greater chance of withdrawal symptoms include:

  • The dosage you were taking
  • How long you had been taking mirtazapine
  • How quickly your medical provider is tapering your dose

The half-life of mirtazapine is 20-40 hours, meaning that in that time, the dose you have taken is reduced by half.

The drug will not be completely out of your body for 10-16 days.

Common withdrawal symptoms

If you stop taking mirtazapine suddenly, you could experience discontinuation syndrome, also called withdrawal, which could include:

These symptoms can be reduced or avoided by tapering the medication, or gradually reducing your dose.

If you and your medical provider determine that you should stop taking mirtazapine, they will likely taper your dose gradually to avoid these symptoms.

Withdrawal timeline

If you start weaning off of mirtazapine, it could take several weeks or months before you are fully done taking it.

The timeframe for gradually tapering your dose depends on how long you were taking the medication and what dosage you were on.

Your healthcare provider will recommend a timeframe that is safe and effective.

Managing withdrawal symptoms

Keep your medical provider informed about how you are feeling as you wean off mirtazapine, and reach out to them if any symptoms interfere with your ability to function in daily life.

Withdrawal symptoms can feel scary or unpleasant, but there are many ways to manage side effects while you taper off the medication: 

  • Physical activity: When you are transitioning off of an antidepressant, physical activity can support a better mood and help improve overall quality of life.
  • Avoid stimulants: Reduce caffeine or avoid stimulants like tobacco, since these can have impacts on mood and neurotransmitter balance.
  • Avoid alcohol: Alcohol can impact your mood and neurotransmitter balance.
  • Practice deep breathing: Mindfulness and meditation practices have positive effects on low mood and depression, with beneficial effects lasting six months or longer.
  • Get enough rest: It’s not always as simple as getting more sleep, but making healthy sleep habits a priority can have a significant impact on mood. If you are concerned about your ability to sleep while withdrawing from mirtazapine, work with your medical provider to find another support. Getting quality sleep is crucial to promote mental health and to support your body as it adjusts to changes from stopping mirtazapine.
Feeling Down?

Take our free assessment and learn about your options.

Get Started
Doctor's image

When to See a Medical Professional

If you take mirtazapine but want to stop, work with a healthcare provider to determine a safe tapering plan and, if needed, a better medication to transition to.

Do not stop mirtazapine suddenly.

If you are tapering off mirtazapine and are experiencing side effects or not feeling well, see a medical provider.

They may be able to adjust your dosage or come up with an alternate plan.

If you’re having a mental health emergency, call 911 or go to the nearest emergency room. You can also get free 24/7 support from a suicide and crisis expert by calling or texting 988. If you’d prefer to chat online, you can chat with a suicide and crisis expert by visiting the Lifeline Chat.

How K Health Can Help

Think you might need a prescription for mirtazapine?

K Health has clinicians standing by 24/7 to evaluate your symptoms and determine if mirtazapine is right for you.

Get started with our free assessment, which will tell you in minutes if treatment could be a good fit. If yes, we’ll connect you right to a clinician who can prescribe medication and have it shipped right to your door.

Frequently Asked Questions

How long does mirtazapine withdrawal last?
This depends on the dosage you were on, and how long you were taking the medication. It takes about 10-16 days for your last dose of mirtazapine to be fully out of your system. Your medical provider may recommend a slow tapering, or weaning off, to avoid side effects or withdrawal symptoms.
What are the side effects of coming off mirtazapine?
As you decrease mirtazapine or stop taking it, you may notice symptoms of depression, vertigo, nausea, vomiting, and other symptoms. Never stop taking mirtazapine suddenly. Follow your medical provider’s plan to reduce the risk of side effects or negative symptoms.
Is it hard to withdraw from mirtazapine?
Mirtazapine, like other antidepressants, requires a tapering of dosage to reduce side effects and prevent sudden withdrawal. As long as you follow your medical provider’s reduced dosage plan, side effects should be minimal. If you do not feel well or seem to be experiencing mirtazapine withdrawal symptoms, check in with a healthcare provider right away.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Robynn Lowe

Robynn Lowe is a board certified Family Nurse Practitioner with over 15 years in the medical field. Robynn received her Bachelor's and Master's degrees from Florida Atlantic University and has been practicing in rural family medicine since. Robynn is married to her college sweetheart, Raymond and they have three awesome children. When Robynn isn't with patients you can find her shopping, coaching her kids sports teams, or spending time on the water.

Close button

Get confidential, affordable mental health treatment

Start your free assessment now
Image of pill bottle
K Health logo (used on certain page templates)